Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 372, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 26, 2023, 8:17 PM CDT for Saint Charles County, Warren County, Missouri. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2023, 8:17 PM CDT (01:17 UTC)
- Expired
- Sep 26, 2023, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 22 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 8:24 PM CDT | HAIL 1 | Wright City, MO | Via Facebook with picture included: 1 inch diameter hail measured with ruler. |
| Sep 26, 8:38 PM CDT | HAIL 1 | 2 W Wentzville, MO | Via Facebook with picture included: 1 inch diameter hail measured with ruler. |
| Sep 26, 8:38 PM CDT | HAIL 1.5 | 3 E Foristell, MO | Trained spotter reported ping pong ball sized hail halfway between Foristell and Wentzville. |
| Sep 26, 8:40 PM CDT | HAIL 1.5 | 1 E Wentzville, MO | Via Facebook with picture included: multiple hailstones ranging from 1 to 1.5 inches estimated using quarter in picture. |
| Sep 26, 8:40 PM CDT | HAIL 1.5 | 1 Nnw Wentzville, MO | Via Facebook with picture included: 1.5 inch diameter hail measured with ruler. |
| Sep 26, 8:40 PM CDT | HAIL 1.5 | 1 Nnw Wentzville, MO | Via Twitter with picture included: 1.5 inch hail estimated from picture. Damage to siding and window screens on pictured home. |
| Sep 26, 8:40 PM CDT | HAIL 1.75 | 1 N Wentzville, MO | Via Facebook with picture included: 1.75 inch diameter hail measured with ruler. |
| Sep 26, 8:40 PM CDT | HAIL 1.75 | 2 Wnw Wentzville, MO | Via Twitter with pictures included: Golf ball sized hail estimated from picture damaged siding and window screens in numerous homes on northern side of Wentzville. time est. from radar. |
| Sep 26, 8:43 PM CDT | HAIL 1 | 2 Sw Flint Hill, MO | 2 Miles NW of Wentzville city center. |
| Sep 26, 8:57 PM CDT | HAIL 0.88 | 1 Sse Saint Paul, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
226
WUUS53 KLSX 270117
SVRLSX
MOC183-219-270200-
/O.NEW.KLSX.SV.W.0372.230927T0117Z-230927T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
817 PM CDT Tue Sep 26 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Charles County in east central Missouri...
East central Warren County in east central Missouri...
* Until 900 PM CDT.
* At 817 PM CDT, a severe thunderstorm was located over Innsbrook,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Warrenton,
Wright City, St. Paul, Truesdale, Innsbrook, New Melle,
Josephville, Flint Hill, and Foristell.
This includes Interstate 70 in Missouri between exits 193 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
3864 9071 3868 9120 3886 9120
TIME...MOT...LOC 0117Z 270DEG 29KT 3878 9107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Carney3 follow-up statements
246
WWUS53 KLSX 270135
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Tue Sep 26 2023
MOC183-219-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-Warren MO-
835 PM CDT Tue Sep 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES AND EAST CENTRAL WARREN COUNTIES...
At 835 PM CDT, a severe thunderstorm was located over Wentzville,
moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Wright City,
St. Paul, Innsbrook, New Melle, Josephville, Flint Hill, and
Foristell.
This includes Interstate 70 in Missouri between exits 203 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
3867 9072 3874 9102 3886 9100
TIME...MOT...LOC 0135Z 268DEG 29KT 3880 9091
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney969
WWUS53 KLSX 270145
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
845 PM CDT Tue Sep 26 2023
MOC219-270155-
/O.CAN.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
Warren MO-
845 PM CDT Tue Sep 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
3867 9072 3872 9092 3887 9092
TIME...MOT...LOC 0145Z 270DEG 29KT 3880 9080
$$
MOC183-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-
845 PM CDT Tue Sep 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES COUNTY...
At 845 PM CDT, a severe thunderstorm was located over Lake St. Louis,
moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, St. Paul, New
Melle, Josephville, and Flint Hill.
This includes Interstate 70 in Missouri between exits 208 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 9083 3887 9082 3888 9081 3888 9070
3867 9072 3872 9092 3887 9092
TIME...MOT...LOC 0145Z 270DEG 29KT 3880 9080
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney502
WWUS53 KLSX 270148
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
848 PM CDT Tue Sep 26 2023
MOC183-270200-
/O.CON.KLSX.SV.W.0372.000000T0000Z-230927T0200Z/
St. Charles MO-
848 PM CDT Tue Sep 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN ST. CHARLES COUNTY...
At 848 PM CDT, a severe thunderstorm was located over Josephville,
moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, St. Paul,
Josephville, and Flint Hill.
This includes Interstate 70 in Missouri between exits 208 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3887 9084 3887 9080 3888 9070 3871 9072
3873 9090 3886 9087
TIME...MOT...LOC 0148Z 267DEG 29KT 3881 9077
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 6:51 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 26, 6:51 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 651 PM CDT Tue Sep 26 2023 .SHORT TERM... (Through Late Wednesday Night) Issued at 228 PM CDT Tue Sep 26 2023 Key Messages: 1) Low chances (20 to 30%) for thunderstorms exist this afternoon across mainly southwest and west-central Illinois, with a few possible (20%) across the Ozarks as well. 2) Thunderstorms are more likely (50 to 60%) overnight tonight, with best chances along the I-70 corridor and points south. Severe storms are not likely. 3) A few showers may linger across parts of the area tomorrow and Thursday, but a prolonged period of above normal temperatures and dry weather can be expected through at least early next week and possibly beyond. The primary item of interest today and tomorrow continues to be the potential for scattered showers and thunderstorms, along with at least a limited chance for a strong storm or two. The primary driver of this is a wound-up low pressure system slowly moving southeastward through the upper Mississippi Valley region, along with a weak cold front draped near or slightly south of the I- 70 corridor. While atmospheric moisture is somewhat lacking across the area with dewpoints generally in the 50s and high LCLs (5 to 6kt ft), strong heating along the stalled boundary has generated roughly 1000 to 1500 J/kg of MLCAPE, and weak convection has already begun to develop just to our southeast across southern Illinois, and also to our northeast in closer proximity to the surface low. As the afternoon progresses, a few additional showers and thunderstorms may develop in adjacent areas farther west, particularly in parts of Illinois and the Ozarks, but stronger convective inhibition in these areas will limit the overall coverage. This activity is not likely to be particularly strong, but with steep low level lase rates and around 25 to 30 kt of effective shear present, we can't rule out a few small hail stones and gusty winds. Later this evening and overnight, a narrow low level jet will strengthen and provide some additional convergence along the stalled surface boundary. This narrow corridor of enhanced forcing appears increasingly likely to generate a round of elevated nocturnal convection, although there remains some non-trivial spread among high resolution guidance regarding exactly when and where this will occur. Current guidance favors the I-70 corridor and points slightly farther south for the bulk of this activity, which includes the Columbia, Jefferson City and St. Louis metro areas. Wherever these storms develop, bursts of heavy rain will be possible within convective cores, and especially where storms move across the same areas thanks to storm motions roughly parallel to the initiating boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along with continued effective shear of around 30 kt will support instances of mainly small hail and occasional gusty winds. In any case, the potential for strong or severe storms appears to be limited overall. This activity is expected to gradually wane and move east of the area by daybreak tomorrow, but a few showers and weak thunderstorms may linger across mainly southern Illinois through the remainder of the day. This is because the surface boundary is not expected to progress south and out of the area very quickly tomorrow and Wednesday, maintaining an area of modest surface convergence and pooled moisture. Otherwise, expect temperatures to remain slightly above seasonal averages in spite of the weak front, with highs likely climbing to near 80 degrees. BRC .LONG TERM... (Thursday through Next Tuesday) Issued at 228 PM CDT Tue Sep 26 2023 LONG TERM (Thursday onward) The primary story Thursday onward will be the development of an extended period of above normal temperatures, along with a near total lack of appreciable rain chances through at least early next week. Early in the day Thursday, the remnant surface boundary (by then likely a poorly defined stationary front) will likely still be lingering somewhere across the southern half of Missouri and southern Illinois. As such, a few stray showers can't be ruled out early in the day, and possibly into the afternoon. Chances for rain will be low, though, and precipitation amounts are very unlikely. In spite of these meager rain chances, Thursday will likely be the last opportunity to see ANY rainfall until sometime in the middle of next week, and possibly even beyond. This is because a highly amplified longwave ridge is expected to build across the Mississippi Valley beginning Thursday, and will remain in place for several days. Meanwhile, a weak upper trough and frontal boundary are likely to undercut this ridge throughout this period, locking appreciable moisture along the Gulf Coast. Between the building ridge and associated subsidence, and the lack of meaningful moisture return, high confidence exists that above normal temperatures and dry conditions will be observed throughout the weekend and into early next week. As for just HOW warm and dry, ensemble mean 850 temperatures in the NAEFS and ECMWF climb to near or even slightly higher than the 90th percentile Thursday and remain there through the middle of next week. Meanwhile, NBM forecast spreads remain narrow through early next week, with means generally 5 to 10 degrees above daily averages. This equates to temperatures well into the 80s, with a few spots potentially reaching near 90s degrees over the weekend. Meanwhile, ensemble mean PWATS fall below 1 inch for most of the area, which is slightly below average for this time of year. Ensemble members are also almost unanimously dry through early next week...and a majority remain dry well into the end of the week as well. All of this adds up to a high confidence forecast for an extended period of warmth and a lack of rain, and the persistence of drought conditions in many areas. BRC && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 629 PM CDT Tue Sep 26 2023 Scattered thunderstorms will continue to be in the vicinity of the St. Louis area terminals through at least 01Z. There may be a brief lull in the activity during the mid evening before additional showers and thunderstorms develop over mid Missouri affecting COU/JEF by 04Z and STL/SUS/CPS by 06Z. The heavier showers and thunderstorms will cause brief MVFR/possible IFR ceilings and visibilities in brief downpours. Otherwise expect light winds outside of thunderstorms. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 26, 7:55 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 755 PM CDT Tue Sep 26 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-280100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 755 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms the rest of the night. A few strong thunderstorms capable producing hail and gusty winds remain possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of isolated thunderstorms mainly across southeastern Missouri and southwestern Illinois Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Britt
In the hours before
Local storm report, Sep 26, 6:00 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
600 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Crestwood 38.55N 90.38W
09/26/2023 E0.88 inch St. Louis MO Emergency Mngr
&&
JPGLocal storm report, Sep 26, 6:01 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
601 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail 3 ESE Shrewsbury 38.57N 90.28W
09/26/2023 E0.88 inch St. Louis City MO NWS Employee
&&
JPGLocal storm report, Sep 26, 6:17 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
617 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail Mehlville 38.50N 90.32W
09/26/2023 E0.25 inch St. Louis MO Trained Spotter
&&
CarneyLocal storm report, Sep 26, 6:27 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
627 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Hail Mitchell 38.77N 90.08W
09/26/2023 M0.75 inch Madison IL Trained Spotter
&&
CarneyLocal storm report, Sep 26, 6:29 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
629 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Hail Granite City 38.71N 90.13W
09/26/2023 E0.88 inch Madison IL Cocorahs
&&
CarneyLocal storm report, Sep 26, 7:45 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
745 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail Rhineland 38.72N 91.52W
09/26/2023 M1.00 inch Montgomery MO Fire Dept/Rescue
First responders in Rhineland MO reported
quarter sized hail covering the ground.
&&
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:51 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 19 min |
| Sep 26, 9:07 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 38 min |
| Sep 26, 9:35 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 22 min |
| Sep 26, 9:38 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 52 min |
| Sep 27, 12:31 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis | 20 min |
| Sep 27, 2:42 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.